Nursing considerations for patients taking OTC drugs and herbal supplements

  1. Hey Everyone,

    I'm taking a pharm course this summer and I was hoping to pick some brains for my first project. We are discussing the nursing considerations for patients taking over the counter (OTC) drugs and herbal supplements at the same time. No specific herbals or OTCs were mentioned. I know herbal supplements can interfere with the therapeutic effects of OTC drugs and contribute to toxicity in some cases, so a thorough health history assessing current OTC and herbal supplement use is a great start. However, I know there is soo much more to consider so I was hoping that some of you might throw in your (or a useful link).


    Thanks,

    Mat
  2. Visit MatRNstudent profile page

    About MatRNstudent

    Joined: Dec '08; Posts: 31; Likes: 24
    RN; from US
    Specialty: Post-Interventional Cardiology

    6 Comments

  3. by   2BSure
    I am unsure from your post exactly what you need/want. You are correct that obtaining a full health and medication history is paramount (yes inc. supplements and OTC). One thing to keep in mind is how you ask the questions. For example, patients do not all know the acronym OTC nor does everyone call natural remedies "herbal". Remember to stow any negative attitude you may have about natural remedies -- patients can pick up on our attitudes quite quickly. If they think someone has a negative attitude about herbal/natural supplements they may not be truthful about what they take. Also, don't just note them down. If someone tell you they are taking something be sure to ask the purpose -- you may find they are self-medicating a condition that you know nothing about. Also, ask them how what they are taking is working.
  4. by   Daytonite
    you are asking a textbook full of information. try accessing online drug information. many consumer websites list otc drugs and herbal supplements. also, this sticky thread lists websites:
  5. by   cursedandblessed
    i was just reading today about st. johns wort, it decreases the effectiveness of bc pills, antiretrovirals , and immunosuppressive drugs (like those used post transplant).

    then there is the use of otc decongestants (sudafed, and phenylprine) in patients with hypertension. it's contraindicated due to the fact that they can cause an increase in bp.

    most commonly is tylenol in doses exceeding 4000 mg q day can cause liver damage, and even more so in patients with chronic alcohol usage. i believe their max rec dosage is around 2800-3200 mg q day.

    fever few and aspirin can increase risk for bleeding.

    were those some of the kinds of things you were thinking of?

  6. by   gninab
    This link, http://nccam.nih.gov/ , is a good place to start!
  7. by   MatRNstudent
    I was looking for general nursing considerations such as the need for patient teaching due to the common misconception, "natural remedies aren't really drugs so I don't need to mention them to my nurse/physician." I was also looking for specific examples to tie into those general considerations like the st. johns wort example cursedandblessed provided (btw thank you:wink2.

    All of the replies so far have been very useful...thanks to all who took the time to help!

    I will be working on the assigment until next Tuesday so any other replies would be greatly appreciated.
  8. by   cursedandblessed
    a lot of patients think that just because it's natural or otc it's safe. one example i can think of is tylenol. we had patient who was an alcoholic who at age 38 had ruined his liver related to that and his excessive use of tylenol, he was taking between 12-20 es per day. he thought it was safe for his hangovers every morning.

close